Flash Flood, Crawford
- When
- May 12, 8:00 PM CST to May 13, 6:00 AM CST
- Where
- Crawford County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Some of the worse flash flooding in recent years hit on Sunday, Mother's Day, and continued into early Monday. Around 6 inches of rain fell on ground already saturated by previous rain.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Some of the worse flash flooding in recent years hit on Sunday, Mother's Day, and continued into early Monday. Around 6 inches of rain fell on ground already saturated by previous rain. For several counties, it was the worst flooding in memory. Iron County was especially hard hit. Virtually every creek and small stream flooded closing roads throughout the county. There were numerous water rescues as people were trapped in their cars. Emergency shelters in the County were opened to help stranded motorists and people who were flooded out of homes. The story was similar in Reynolds County as Highways 49 and 21 had to be closed. In Fredericktown, in Madison County, many city streets flooded. Several people were stranded in flooded vehicles and could not be reached for an hour or so. Numerous roads were flooded across Crawford, St. Francois, Ste. Genevieve and Washington Counties as well. The only death that occurred happened in Iron County near Ironton. A 43 year old man was trying to cross Stouts Creek on foot to get to his home to rescue his dogs. He was knocked down, but managed to grab hold of a tree. He was swept away and drowned by the rising water before rescue workers could reach him.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT SUN MAY 12 2002 PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON. MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN BACKED OFF TIL THU AS NXT SYS APCHS FM W. .STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS. WDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM NEW LONDON MO 1.75 INCH HAIL
05/12/02 RALLS QUARTER TO GOLF BALL
SIZED HAIL COVERING THE
GROUND.
0427 PM GODFREY IL WIND DAMAGE
05/12/02 MADISON POWER LINES DOWN REPORTED
BY MADISON COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0150 PM MILLERSBURG MO 1.75 INCH HAIL
05/12/02 CALLAWAY REPORTED IN MILLERSBURG
AND ALONG I-70ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT ACROSS A PORTION OF THE REGION. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN... WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY... MADISON...MONTGOMERY...BOND AND FAYETTE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 3SE BONNE TERRE MO WIND DAMAGE
05/12/02 ST FRANCOIS NUMEROUS TREES AND TREES
LIMBS DOWN NEAR HIGHWAY
67 AND ROUTE KPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 4S POTOSI MO WIND DAMAGE
05/12/02 WASHINGTON LARGE TREE LIMBS DOWN.
0642 PM WEINGARTEN MO WIND DAMAGE
05/12/02 STE GENEVIEVE TREES DOWN ACROSS SEVERAL
ROADS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JEFFERSON CITY MO 0.75 INCH HAIL
05/12/02 COLE REPORTED BY HAM RADIO
OPERATOR.ILZ069-070-074-101-102-MOZ062-065-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 830 PM CDT SUN MAY 12 2002 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH LOCALLY HEAVY RAIN TONIGHT...AND A FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT ACROSS THE REGION. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI...FRANKLIN AND JEFFERSON. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN ILLINOIS...MONROE...ST CLAIR...CLINTON...WASHINGTON... AND MARION.
The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
7 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Iron | 2002-05-12 | 43 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291504, 5291505, 5291506, 5291507, 5291508, 5291509, 5291510.